Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 35, NWS Honolulu, HI

March 26, 2013Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 26, 2013, 11:49 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2013, 11:49 PM HST (09:49 UTC)
Expired
Mar 27, 2013, 2:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 31 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 9.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2013-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2013-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WGHW50 PHFO 270949
FFWHFO
HIC007-271245-
/O.NEW.PHFO.FF.W.0035.130327T0949Z-130327T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1149 PM HST TUE MAR 26 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 245 AM HST

* AT 1136 PM HST...RADAR SHOWED MODERATE TO HEAVY RAINS CONTINUING 
  MOSTLY OVER THE INTERIOR MOUNTAIN AREAS OF THE ISLAND...SOUTH OF 
  HANALEI AND KILAUEA...AND WEST OF KAPAA AND WAILUA. A HEAVY   
  SHOWER ALSO OCCURRED ALONG THE COAST AT WAILUA AND LIHUE IN THE 
  PAST HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MOLOAA...PRINCEVILLE AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 245 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2223 15953 2224 15940 2220 15925 2194 15933
      2208 15960

$$
LAU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 26, 8:30 PM HST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 26, 8:30 PM HST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST TUE MAR 26 2013

.SYNOPSIS...
A PASSING UPPER LEVEL TROUGH IS BRINGING POTENTIAL FOR HEAVY
RAIN...THUNDERSTORMS AND FLASH FLOODING...MAINLY OVER KAUAI AND
OAHU THROUGH WEDNESDAY. A BRIEF PERIOD OF DRIER WEATHER WILL RETURN
ON THURSDAY...THEN AN APPROACHING TROUGH AND FRONTAL BOUNDARY SYSTEM
WILL BRING ANOTHER ROUND OF UNSETTLED WEATHER DURING THE WEEKEND.

&&

.DISCUSSION...
A BROAD UPPER LVL TROUGH IS BEING OBSERVED ON WV SATELLITE IMAGERY
APPROACHING THE ISLAND CHAIN FROM THE WEST. A SHORTWAVE FEATURE
MOVING ALONG THE BASE OF THE TROUGH IS LOCATED AROUND 300 MILES WNW
OF KAUAI AND PUSHING E AT 20 MPH. THIS IS BRINGING INCREASING
INSTABILITY ACROSS THE WESTERN EDGE OF THE ISLAND CHAIN...WITH KAUAI
EXPERIENCING WIDESPREAD RAIN COVERAGE DURING THE LAST COUPLE OF
HOURS. A FLASH FLOOD WARNING HAS BEEN ISSUED FOR KAUAI THROUGH 915
PM HST TONIGHT...ESPECIALLY FOR THE NORTHERN AND EASTERN HALF OF THE
ISLAND. NATIONAL WEATHER SERVICE DOPPLER RADAR DATA WAS SHOWING
RAINFALL RATE ESTIMATES OF 2 INCHES AN HOUR ACROSS MUCH OF KAUAI.
MEANWHILE...A WEAKENING FRONTAL BOUNDARY REMAINS NEARLY STATIONARY
JUST NORTH OF THE ISLANDS...WITH A WEAK SFC TROUGH NEAR OAHU.
THE COMBINATION OF THESE FEATURES WILL KEEP VERY FAVORABLE
CONDITIONS FOR RAIN...FLOODING POTENTIAL AND SOME POSSIBLE
THUNDERSTORM ACTIVITY LATER TONIGHT...MAINLY OVER KAUAI COUNTY AND
OAHU. A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT FOR KAUAI COUNTY
AND OAHU THROUGH WEDNESDAY EVENING.

THE SHORTWAVE WNW OF THE ISLANDS SHOULD REACH KAUAI TONIGHT AFTER
MIDNIGHT...AND MOVING INTO THE CENTRAL PORTIONS OF THE ISLAND CHAIN
BY WEDNESDAY. ALTHOUGH THE CORE OF THE SHORTWAVE SHOULD REMAIN TO
THE N OF THE ISLANDS...LATEST SOUNDING DATA...MIMIC MOISTURE
ANALYSES AND MODEL CAPE DEPICT AN AIRMASS THAT WILL STILL PROVIDE
ENOUGH INSTABILITY TO JUSTIFY CARRYING CHANCES OF THUNDERSTORMS IN
TONIGHT/S FORECAST FOR KAUAI AND OAHU. A DRIER AIRMASS WILL KEEP
LOWER CHANCES OF RAIN OVER THE BIG ISLAND...BUT MAUI COUNTY COULD
SEE SOME ENHANCED SHOWER ACTIVITY ON WEDNESDAY.

A BRIEF DRIER PERIOD WILL ESTABLISH FROM THURSDAY THROUGH EARLY
FRIDAY...THEN MODELS SHOW ANOTHER SHORTWAVE TROUGH APPROACHING THE
ALOHA STATE DURING THE WEEKEND WITH A COLD FRONT PASSAGE POSSIBLY
BRINGING ANOTHER ROUND OF UNSETTLED WEATHER.

&&

.AVIATION...
AIRMET SIERRA FOR MTN OBSCURATION FOR KAUAI AND THE BIG ISLAND WILL
REMAIN POSTED THROUGH THE FORECAST PERIOD WITH THE POSSIBILITY OF
EXTENDING IT TO OTHER ISLANDS.

FREQ MVFR FOR PHLI WILL CONTINUE OVERNIGHT WITH THESE CONDITIONS
SPREADING E TO OAHU THEREAFTER. OTHERWISE...VFR WILL PREVAIL AT ALL
OTHER TERMINALS FROM MOLOKAI TO THE BIG ISLAND WITH BRIEF MVFR
CONDITIONS AT PHTO.

SIGMET QUEBEC FOR HIGH LVL MOD-SEV CAT IS IN EFFECT IMT NW OF KAUAI
MOVING EWD. THE STRONGEST TURB LIKELY WILL NOT AFFECT THE LOCAL FA
HOWEVER AIRMET TANGO FOR AT LEAST MOD CHOP ALF IS LIKELY AFT 27/1000
UTC AS THE OFFENDING TROUGH NEARS HAWAII.

&&

.MARINE...
A NORTHWEST SWELL WILL CONTINUE TO SLOWLY DIMINISH THROUGH
WEDNESDAY. A NEW LONG PERIOD NORTHWEST SWELL ARRIVING LATE FRIDAY
WILL POTENTIALLY BRING SURF NEAR ADVISORY LEVELS FOR NORTH AND WEST
FACING SHORES OVER THE WEEKEND.

ALTHOUGH WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS UNTIL THE WEEKEND...MARINERS SHOULD REMAIN ALERT FOR
THE POTENTIAL FOR HAZARDOUS MARINE WEATHER...PRIMARILY TONIGHT AND
WEDNESDAY AROUND KAUAI AND OAHU...WITH THE GREATEST THREATS BEING
THUNDERSTORMS AND GUSTY ERRATIC WINDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NIIHAU KAUAI AND
OAHU.

&&

DISCUSSION/MARINE...REYNES
AVIATION...LUTU-MCMOORE

In the hours before

Local storm report, Mar 26, 7:07 PM HST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
707 PM HST TUE MAR 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     FLOOD            HANALEI                 22.21N 159.50W
03/26/2013                   KAUAI              HI   LAW ENFORCEMENT

            KAUAI EMERGENCY MANAGEMENT/POLICE REPORTING THE CLOSING
            OF THE HIGHWAY AT HANALEI BRIDGE DUE TO HIGH WATER
            REACHING THE ROAD.

&&

ELUTUMCM

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 5:28 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 26, 6:10 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 26, 9:05 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 2:36 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 3:31 AM HSTWind AdvisoryHFOHawaii14 hr
Mar 27, 5:11 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 8:16 AM HSTFlash Flood WarningHFOKauai6 hr
Mar 27, 10:51 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 27, 12:41 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.